Candida Question #37 Can the estrogen pill cause a yeast infection?
I don’t think it can cause a yeast infection as such, but it can certainly help to proliferate or exacerbate a Candida yeast infection in a person’s body.
Estrogen pills, patches or creams are often prescribed for women for various reasons. It could be as part of oral contraception or also as part of the perimenopausal or menopausal treatment when a woman has a declining estrogen level. Estrogen is a proliferative hormone, so it has an interesting effect on tissue and what we do know of is it is certainly implicated in exacerbating or causing huge blow outs of yeast infections.
I have seen this on many occasions. Many women I’ve seen in their 40s, 50s, and 60s have, in fact, had quite a major problem with a yeast infection after being prescribed oral estrogen for menopause. And these products are often prescribed for anxiety or hot flashes or thinning of the vaginal tissue, and they can certainly be of assistance here, but we know now that these products are also implicated in increasing the risk of breast cancer. I have certainly seen many other side effects as a result of these. They can include breast pain or dizziness or even liver toxicity. There are many issues involved around estrogen in women.
So if you have noticed an increase in itching, discharge or yeast-related symptoms or signs, which you can read in my book, Candida Crusher, do see your physician. And one product I would certainly recommend you try is an herb called Black Cohosh. Black Cohosh is a good herb to use for perimenopause and menopause. Vitamin E is often of benefit as well. But do see your naturopath or health care professional regarding taking these kinds of products.
But if you believe you have an issue here, see your practitioner and discuss whether you need estrogen or not and what your alternatives are.